Maine, 2005

Damaging Wind in Maine, August 1, 2005

August 1, 2005 · NWS GYX · 1 event in 1 county or zone

Trees were reported down in Shapleigh and Newfield. Eleven power outage incidents were reported by Central Maine Power Company.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

Trees were reported down in Shapleigh and Newfield. Eleven power outage incidents were reported by Central Maine Power Company.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Aug 1, 1:41 PM EST, 3 hours 4 minutes earlier.

Area forecast discussion, Aug 1, 1:41 PM EST, 3 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
241 PM EDT MON AUG 1 2005

.SHORT TERM (TONIGHT THROUGH TUESDAY)...
WEAK TROUGH MOVES ACROSS THE AREA TONIGHT AND GRADUALLY DISSIPATES.
SCATTERED SHOWERS AND THUNDERSTORMS WILL ACCOMPANY THE TROUGH THIS
AFTERNOON AND EVENING...THEN PRECIP SHOULD END WITH PATCHY FOG
DEVELOPING OVERNIGHT.  ANY FOG WILL BURN OFF TUE MORNING AND SKIES
WILL BECOME PARTLY SUNNY ACROSS AREA BEFORE CLOUDS START TO
INCREASE FROM THE NORTH AHEAD OF APPROACHING FRONT DURING TUESDAY
AFTERNOON. THERE WILL BE A SLIGHT CHANCE OF SHOWERS AND
THUNDERSTORMS IN MTNS LATE IN THE DAY AS THE FRONT APPROACHES.

&&

.LONG TERM (TUESDAY NIGHT THROUGH MONDAY)...
LOW PRESSURE OVER NEW BRUNSWICK WILL BRING A WEAK SECONDARY COLD
FRONT THROUGH THE REGION TUE NIGHT BRINGING JUST A SLIGHT CHANCE
OF SHOWERS AND THUNDERSTORMS. HIGH PRESSURE RETURNS ON WED AND
KEEPS THINGS DRY THROUGH THU. ANOTHER COLD FRONT WILL MOVE EAST
ACROSS THE REGION ON FRI. HIGH PRESSURE THEN RETURNS TO KEEP
THINGS NICE THROUGH MON. MAINLY MILD TEMPERATURES THROUGH THE
PERIOD BUT WARMING A BIT AHEAD OF THE COLD FRONT ON FRI.

&&

.AVIATION...MOSTLY VFR CONDITIONS THIS EVENING WITH MVFR CONDITIONS
POSSIBLE IN SCATTERED SHOWERS AND THUNDERSTORMS.  MVFR CONDITIONS IN
LOCATIONS FAVORED BY FOG TONIGHT WITH LOCAL IFR CONDITIONS
POSSIBLE.  VFR CONDITIONS EXPECTED AGAIN TUESDAY AFTER ANY FOG BURNS
OFF.

&&

.MARINE...
WINDS AND SEAS EXPECTED TO REMAIN BELOW SCA FOR THE FORECAST
PERIOD.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...NONE.
&&
Hazardous weather outlook, Aug 1, 2:34 AM EST, 14 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
334 AM EDT MON AUG 1 2005

ANZ150-MEZ007>009-012>014-018>028-NHZ001>010-013-014-020733-
ANDROSCOGGIN ME-BELKNAP NH-CENTRAL SOMERSET ME-COASTAL CUMBERLAND ME-
COASTAL ROCKINGHAM NH-COASTAL WALDO ME-COASTAL YORK ME-
INTERIOR CUMBERLAND ME-INTERIOR ROCKINGHAM NH-INTERIOR WALDO ME-
INTERIOR YORK ME-KENNEBEC ME-KNOX ME-LINCOLN ME-MERRIMACK NH-
NORTHERN CARROLL NH-NORTHERN COOS NH-NORTHERN FRANKLIN ME-
NORTHERN GRAFTON NH-NORTHERN OXFORD ME-SAGADAHOC ME-
SOUTHERN CARROLL NH-SOUTHERN COOS NH-SOUTHERN FRANKLIN ME-
SOUTHERN GRAFTON NH-SOUTHERN OXFORD ME-SOUTHERN SOMERSET ME-
STRAFFORD NH-SULLIVAN NH-
COASTAL WATERS FROM STONINGTON (DEER ISLE) ME TO MERRIMACK RIVER MA
OUT 25 NM-
INCLUDING THE CITIES OF...ALFRED...AUBURN...AUGUSTA...BATH...
BELFAST...BERLIN...BETHEL...BETHLEHEM...BIDDEFORD...
BOOTHBAY HARBOR...BRIDGTON...BRUNSWICK...CAMDEN...CLAREMONT...
COBURN GORE...COLEBROOK...CONCORD...CONWAY...DAMARISCOTTA...DERRY...
DOVER...DURHAM...EUSTIS...EXETER...FAIRFIELD...FARMINGTON...
FRANKLIN...FRYEBURG...GARDINER...HAMPTON...HENNIKER...JACKMAN...
KITTERY...LACONIA...LANCASTER...LEBANON...LEWISTON...LINCOLN...
LINCOLNVILLE...LITTLETON...MECHANIC FALLS...MEREDITH...
MOULTONBOROUGH...NAPLES...NEW LONDON...NORTH WINDHAM...NORTHWOOD...
OAKLAND...OSSIPEE...PITTSFIELD...PLYMOUTH...PORTLAND...PORTSMOUTH...
RANGELEY...ROCHESTER...ROCKLAND...RUMFORD...SALEM...SANFORD...
SEARSPORT...SKOWHEGAN...SOUTH PARIS...SOUTH PORTLAND...THORNDIKE...
TOPSHAM...TURNER...WATERVILLE...WESTBROOK...WISCASSET AND WOODSVILLE
334 AM EDT MON AUG 1 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND SOUTHERN MAINE
AND NORTHERN...CENTRAL AND SOUTHEAST NEW HAMPSHIRE

.DAY ONE...TODAY AND TONIGHT

AN APPROACHING COLD FRONT WILL TRIGGER A FEW SHOWERS AND
THUNDERSTORMS LATER TODAY AND TONIGHT. SOME THUNDERSTORMS COULD
CONTAIN STRONG DAMAGING WINDS AND HAIL.

.DAYS TWO THROUGH FOUR...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAY FIVE...

A STRONG COLD FRONT WILL CROSS THE REGION ON FRIDAY ACCOMPANIED BY
SCATTERED SHOWERS AND THUNDERSTORMS. SOME THUNDERSTORMS COULD CONTAIN
GUSTY WINDS AND HAIL.

.DAYS SIX THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Aug 1, 2:26 PM EST, 2 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
326 PM EDT MON AUG 1 2005

NHZ003-005-012025-
NORTHERN GRAFTON NH-SOUTHERN GRAFTON NH-
INCLUDING THE CITIES OF...BETHLEHEM...LEBANON...LINCOLN...
LITTLETON...PLYMOUTH AND WOODSVILLE
326 PM EDT MON AUG 1 2005

A STRONG THUNDERSTORM WILL EFFECT LINCOLN...WOODSTOCK...AND
WATERVILLE VALLEY THROUGH 400 PM. THIS STORM CONTAINS WIND GUSTS TO
50 MPH...AND PEA-SIZED HAIL. THOSE IN THE PATH OF THE STORM SHOULD
SEEK SHELTER.

APFFEL
Special weather statement, Aug 1, 3:06 PM EST, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
406 PM EDT MON AUG 1 2005

NHZ004-006-012105-
NORTHERN CARROLL NH-SOUTHERN CARROLL NH-
INCLUDING THE CITIES OF...CONWAY...MOULTONBOROUGH AND OSSIPEE
406 PM EDT MON AUG 1 2005

A STRONG THUNDERSTORM WILL MOVE FROM WATERVILLE VALLEY...TO NEAR
TAMWORTH THROUGH 500 PM. THIS THUNDERSTORM CONTAINS WIND GUSTS TO 50
MPH...AND PEA-SIZED HAIL. THOSE IN THE PATH OF THE STORM SHOULD SEEK
SHELTER IMMEDIATELY.

APFFEL
Special weather statement, Aug 1, 3:31 PM EST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
431 PM EDT MON AUG 1 2005

MEZ008-009-012200-
CENTRAL SOMERSET ME-NORTHERN FRANKLIN ME-
INCLUDING THE CITIES OF...COBURN GORE...EUSTIS...JACKMAN AND RANGELEY
431 PM EDT MON AUG 1 2005

SCATTERED STRONG THUNDERSTORMS WILL MOVE ACROSS THE MAINE
MOUNTAINS...POSSIBLY EFFECTING JACKMAN...EUSTIS...RANGELEY...AND
OTHER REMOTE LOCATIONS THROUGH 600 PM. STORMS MAY CONTAIN WIND GUSTS
TO 45 MPH...AND SMALL HAIL. THOSE IN REMOTE LOCATIONS SHOULD SEEK
SHELTER AS THREATENING WEATHER APPROACHES.

APFFEL
Special weather statement, Aug 1, 4:04 PM EST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
504 PM EDT MON AUG 1 2005

NHZ003-012200-
NORTHERN GRAFTON NH-
INCLUDING THE CITIES OF...BETHLEHEM...LINCOLN...
LITTLETON AND WOODSVILLE
504 PM EDT MON AUG 1 2005

A STRONG THUNDERSTORM ENTERING NEW HAMPSHIRE WILL PASS BY LITTLETON
AND FRANCONIA THROUGH 600 PM. THIS STORM CONTAINS WIND GUSTS TO 45
MPH...AND PEA-SIZED HAIL. THOSE IN LITTLETON AND FRANCONIA CAN EXPECT
THE STORM TO MOVE THROUGH BETWEEN 515 AND 530 PM. THOSE IN THE PATH
OF THE STORM SHOULD SEEK SHELTER.

APFFEL

The radar

The Portland,ME radar (KGYX), 51 km away, was scanning. The volume nearest the first event began at 21:44 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, York

When
August 1, 4:45 PM EST to 4:50 PM EST
Where
York County, 13 mi N of Springvale
Measured
50 kt (58 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
43.650, -70.800

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2005Every state in 2005This day in weather historyWarnings in Maine, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5469467.